MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

The Arnold conjecture on a closed symplectic manifold $(M,\omega)$ says in the weakest version that for a non-degenerate Hamiltonian there are at least $k$ 1-periodic orbits where $k$ is the sum of the beti numbers of $M$. It is easy to show that one can assume that $\omega$ is integral, so I do so in the following.

On wikipedia it says that the Arnold conjecture is solved in many cases using Floer homology.

However, I was given the impression that this version of the Arnold conjecture has been solved in all cases, but are scattered around in several papers - due to several different complications.

Question: What is the current status of this weak Arnold conjecture precisely, and what are the refferences for these results?

Added: I know most of the details of the monotone case, so I am mostly interested in the more exotic cases.

share|cite|improve this question
You might be interested by what is written about Arnold conjecutre here – Dmitri May 27 '10 at 22:32
@Dmitri: Link is now dead. – Qmechanic Aug 21 '15 at 20:56
up vote 18 down vote accepted

V. I. Arnol'd, June 12, 1937 - June 3, 2010.

The very sad news of his death is reported today here.

After Floer, the main difficulty in solving the weak Arnol'd conjecture on a compact symplectic manifold $M$ lies in defining a Floer chain complex generated by 1-periodic orbits of an arbitrary non-degenerate Hamiltonian $H: S^1\times M \to \mathbb{R}$, in such a way that the homology is independent of $H$. Once one has that, the remaining step (proving an isomorphism with Morse homology) can be done either by a computation with small autonomous Hamiltonians, or by a "PSS" isomorphism.

When $M$ is monotone, the crucial compactness theorems for solutions to Floer's equation (used to define the candidate-differential on the Floer complex, to prove that it squares to zero, and, in a variant, to prove the invariance of the theory) can be proved using index considerations. When $M$ is Calabi-Yau, compactness needs an additional idea, that holomorphic spheres generically don't hit cylinders solving Floer's equation. This is beautifully worked out in

Hofer, H.; Salamon, D. A. "Floer homology and Novikov rings." The Floer memorial volume, 483--524, Progr. Math., 133, Birkhäuser, Basel, 1995; MR1362838.

In general, where there may be holomorphic spheres with small negative Chern number, one has little choice but to allow "stable trajectories" consisting of broken Floer trajectories with holomorphic bubble-trees attached. Transversality is proved by introducing multi-valued perturbations to the equations, and this forces one to use rational coefficients. References:

Fukaya, Kenji; Ono, Kaoru. "Arnold conjecture and Gromov-Witten invariant". Topology 38 (1999), no. 5, 933-1048. MR1688434
Liu, Gang; Tian, Gang, "Floer homology and Arnold conjecture", J. Differential Geom. 49 (1998), no. 1, 1-74. MR1642105

[Edit: both these references offer proofs of the weak Arnol'd conjecture with rational coefficients.] For a detailed introduction to these "virtual transversality" methods, see

Salamon, Dietmar, "Lectures on Floer homology". MR1702944

The technical complications of virtual transversality theory are notorious, and one could wish for a fully detailed textbook account.

What's left?

So far as I know, there is no proof for general manifolds that the number $h$ of 1-periodic orbits of a non-degenerate Hamiltonian is at least the sum of the mod $p$ Betti numbers. The strong Arnol'd conjecture for non-degenerate Hamiltonians, that $h$ is at least the minimum number of critical points of a Morse function, is wide open.

share|cite|improve this answer
Very nice - thank you! In the mathSciNet review of the last reference it states:"The lectures serve as a good introduction to symplectic Floer homology and the proof of the Arnolʹd conjecture for general symplectic manifolds.", which seems to indicate that the Arnold conjecture has been proven? – Thomas Kragh May 28 '10 at 11:12
In fact On page 4 of the last reference it is stated that it has been proved and provides references - so I have my general answer. Thanks again! – Thomas Kragh May 28 '10 at 12:15
Yes, I should have said clearly that the Fukaya-Ono and Liu-Tian papers offer proofs of the rational Arnol'd weak conjecture on general symplectic manifolds. Good luck understanding the details... – Tim Perutz May 28 '10 at 13:13

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.